Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 23, 2004, 6:50 PM EDT for Bryan County, Effingham County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 6:50 PM EDT (22:50 UTC)
- Expired
- Jun 23, 2004, 7:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Bryan County, GA, Effingham County, GA
The radar
The Charleston,SC radar (KCLX), 62 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
288 WUUS52 KCHS 232250 SVRCHS GAC029-103-232315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 650 PM EDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTHEAST GEORGIA... BRYAN COUNTY IN SOUTHEAST GEORGIA... * UNTIL 715 PM EDT * AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 3 MILES WEST OF MELDRIM...OR ABOUT 11 MILES EAST OF PEMBROKE... MOVING EAST AT 75 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... MELDRIM AND EDEN... FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3221 8152 3206 8148 3218 8131 3230 8126 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 23, 3:00 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT WED JUN 23 2004 .PUBLIC... AREA OF SFC LOW PRES WITH ASSOCIATED COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS CENTRAL NC. WITH HIGH SITTING OFF THE ATLANTIC COAST...FRONT IS NOT EXPECTED TO MAKE IT INTO MY CWA. FRONT SHOULD STALL N OF MY CWA...POSSIBLY NEAR THE SC/NC BORDER. HOWEVER...WITH UNSTABLE AIRMASS STILL IN PLACE OVER MY CWA...SHWRS AND TSTMS WILL STILL BE POSSIBLE BUT SHOULD NOT BE AS WIDESPREAD OR AS STRONG AS TUE AFTN. EXPECT MAINLY DIURNAL CONVECTION THRU THU. ANOTHER LOW PRES AREA WITH ASSOCD COLD FRONT WILL APPROACH FROM THE GULF COAST REGION FRI NIGHT INTO SAT. THIS SYSTEM WILL HELP TO ENHANCE CONVECTION OVER GA AND SC. HOWEVER...WITH THE HIGH STILL OVER THE WESTERN ATLANTIC...THE BEST ENERGY WILL REMAIN WEST AND NORTH OF MY CWA. AS THE LOW EXITS THE MID ATLANTIC STATES SAT...THE FRONT IS EXPECTED TO STALL THRU THE WEEKEND ACROSS CENTRAL SC INTO THE NRN HALF OF GA. TIMING WILL BE DIFFICULT BUT GFS INDICATES SEVERAL MODERATE TO STRONG SHORTWAVES ROTATING ACROSS THE REGION BETWEEN FRI NIGHT AND MON MORNING. MON THRU WED OF NEXT WEEK WILL FIND AN UNSTABLE AIRMASS STILL OVER THE REGION BUT GENERALLY JUST DIURNAL CONVECTION. NO CHGS TO EARLIER LONG RANGE FORECAST. && .MARINE...CONTINUE TO ANTICIPATE A NOCTURNAL SURGE TONIGHT AND SHOULD BE A BIT STRONGER THAN LAST NIGHT WITH STRONGER LOW LVL JET AND PINCHED GRADIENT AHEAD OF FRNTL BNDRY. MODELS HAVE BACKED OFF A BIT ON STRENGTH OF SURGE COMPARED WITH PREV RUN AS A RESULT OF WEAKER DEVELOPMENT OF THE LOW AND ASSOCIATED FRONTL BDNRY TO THE N. WILL KEEP EXERCISE CAUTION CONDITIONS FOR THE GA WATERS FOR TONIGHT BEYOND 20 NM AND A RESIDUAL EXERCISE CAUTION HEADLINE IN THE HARBOR FOR EVENING GUSTINESS. WITH APPROACH OF UPR TROF EXPECT WINDS TO BACK WITH MORE SW FLOW AT NIGHT AND A MORE SRLY COMPONENT DURING THE AFTN AND EVENING HOURS. EXPECT NEXT FRONT TO APPROACH OVER THE WEEKEND BUT REMAIN N OF THE AREA. WIND SPEEDS WILL DEPEND ON HOW CLOSE THE BNDRY GETS TO THE AREA. DO NOT ANTICIPATE MANY CHANGES IN THE EXTENDED PORTION OF THE FCST. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. && 30/18
Hazardous weather outlook, Jun 23, 5:00 AM EDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT WED JUN 23 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-240900- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 500 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS MAY BECOME LOCALLY SEVERE AGAIN THIS AFTERNOON WITH DAMAGING WINDS IN EXCESS OF 60 MPH...ESPECIALLY ACROSS PARTS OF EASTERN SOUTH CAROLINA. WHILE ISOLATED SEVERE STORMS ARE POSSIBLE...ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 24
In the hours before
Special weather statement, Jun 23, 5:33 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 533 PM EDT WED JUN 23 2004 GAZ114-137-232230- LONG-TATTNALL- INCLUDING THE CITIES OF...LUDOWICI AND REIDSVILLE 533 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT TATTNALL AND LONG COUNTIES THROUGH 630 PM... A BAND OF THUNDERSTORMS WILL MOVE ACROSS TATTNALL AND LONG COUNTIES THROUGH 630 PM. PERSONS IN THESE COUNTIES SHOULD PREPARE FOR FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AS HIGH AS 35 MPH AND POSSIBLY SMALL HAIL. IN ADDITION...LOCALLY HEAVY RAIN OF ONE HALF TO ONE INCH PER HOUR CAN BE EXPECTED. ONCE THE STORMS MOVE THROUGH...WIDESPREAD LIGHT TO MODERATE RAIN WILL LAST FOR AN HOUR OR TWO. AUSTIN
Special weather statement, Jun 23, 6:42 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 642 PM EDT WED JUN 23 2004 GAZ116-118-232330- INLAND BRYAN-INLAND CHATHAM- INCLUDING THE CITIES OF...PEMBROKE...RICHMOND HILL AND SAVANNAH 642 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN AND CHATHAM COUNTIES THROUGH 730 PM... THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS AS HIGH AS 40 MPH WILL MOVE AFFECT BRYAN AND CHATHAM COUNTIES. LOCALLY HEAVY RAINFALL THREE QUARTERS OF AN INCH AND AN INCH AND A HALF ARE LIKELY. PONDING OF WATER ON ROADS AND VERY POOR VISIBILITY WILL MAKE DRIVING HAZARDOUS IN HEAVY RAIN. AUSTIN
Special weather statement, Jun 23, 6:46 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 646 PM EDT WED JUN 23 2004 GAZ116-118-119-232330- COASTAL CHATHAM-INLAND BRYAN-INLAND CHATHAM- INCLUDING THE CITIES OF...PEMBROKE...RICHMOND HILL AND SAVANNAH 646 PM EDT WED JUN 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT BRYAN AND CHATHAM COUNTIES THROUGH 730 PM... THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS AS HIGH AS 40 MPH WILL AFFECT BRYAN AND CHATHAM COUNTIES. LOCALLY HEAVY RAINFALL THREE QUARTERS OF AN INCH TO AN INCH AND A HALF ARE LIKELY. PONDING OF WATER ON ROADS AND VERY POOR VISIBILITY WILL MAKE DRIVING HAZARDOUS IN HEAVY RAIN. AUSTIN
Local storm report, Jun 23, 6:50 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
650 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG PEMBROKE 32.14N 81.62W
06/23/2004 BRYAN GA LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN SEVERAL PLACES ALONG HIGHWAY
280 WEST BOUND.
&&
STThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:58 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Screven | 32 min |
| Jun 23, 6:59 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 31 min |
| Jun 23, 7:29 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.